Diarrhoea is a relatively frequent adverse event, accounting for about 7% of all adverse effects of drug therapy. The condition is defined as an increased frequency of bowel movements (≥3 per 24 hours), and/or decreased stool consistency, and/or increased stool weight (>200g per 24 hours).
More than 700 drugs have been implicated in causing diarrhoea; those most frequently involved are antimicrobials, laxatives, magnesium-containing antacids, lactose- or sorbitol-containing products, nonsteroidal anti-inflammatory drugs (NSAIDs), prostaglandins (and prostaglandin analogues), colchicine, antineoplastics, antiarrhythmic drugs and cholinergic agents. Diarrhoea is commonly associated with drug therapy in the elderly because of factors related to the aging process itself and the higher frequency of drug therapy.
Several pathophysiological mechanisms are involved in drug-induced diarrhoea (see figure 1 and table 1) and 2 or more may present together. In clinical practice, diarrhoea is recognised as being acute or chronic. Both can be severe and poorly tolerated.
In a patient presenting with diarrhoea, the medical history is very important, especially the drug history, as it can suggest a diagnosis of drug-induced diarrhoea and thereby avoid multiple clinical tests. Drug-induced diarrhoea is sometimes unrecognised or only diagnosed after a delay.
Drug-induced diarrhoea may resolve spontaneously with or without withdrawal of the causative agent. Diet and oral rehydration therapy may be required; antiperistaltic agents may also be helpful. In severe cases, hospitalisation may be necessary.
© 2001 Adis Data Information BV
Cite this: Drug-Induced Diarrhoea: A Far From Rare Adverse Event - Medscape - Jan 15, 2001.